Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 396, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 20, 2003, 5:59 PM CDT for Ozark County, Missouri. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2003, 5:59 PM CDT (22:59 UTC)
- Expired
- Jul 20, 2003, 7:15 PM CDT
- In force
- 76 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Ozark County, MO
The radar
The Springfield radar (KSGF), 103 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1344 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 1080 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 202259 SVRSGF MOC153-210015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 559 PM CDT SUN JUL 20 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OZARK COUNTY IN MISSOURI * UNTIL 715 PM CDT. * AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES NORTHWEST OF GAINESVILLE...OR 18 MILES SOUTH OF AVA...AND MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GAINESVILLE BY 635 PM CDT. THE TOWNS OF NOBLE...THORNFIELD...WILLHOIT...ZANONI AND HARDENVILLE ARE ALSO IN THE PATH OF THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. LAT...LON 3682 9264 3652 9277 3650 9214 3679 9212 $$ LINDENBERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 5:52 PM CDT, 7 minutes earlier.
Area forecast discussion, Jul 20, 5:52 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 552 PM CDT SUN JUL 20 2003 ...UPDATED FOR AVIATION AND MESOSCALE DISCUSSION... .DISCUSSION... MESOSCALE UPDATE... WEAK DISTURBANCE (AROUND 600MB) WIGGLING THROUGH THE AREA IS QUITE EVIDENT IN THE AREA PROFILERS. SOME WEAK WARM AIR ADVECTION IN ADVANCE OF THE SUBTLE FEATURE WAS APPARENTLY ENOUGH TO IGNITE QUITE A BIT OF TOWERING ACCAS WITH SCATTERED CONVECTION LATER THIS AFTERNOON. OUT AHEAD OF THE ELEVATED CONVECTION RECENT RADAR TRENDS AS WELL AS VISUAL OBSERVATIONS SUGGEST SOME SURFACE BASED CONVECTION HAS BEGUN TO DEVELOP IN OZARK COUNTY. AIRMASS IS VERY UNSTABLE BUT MID LEVEL FLOW IS RATHER LIMP WITH 0-6KM SHEAR OF ONLY 25-30KT. DESPITE THE RELATIVELY WEAK SHEAR...STRONG INSTABILITY WOULD STILL BE ENOUGH FOR STRONG TO SEVERE MULTICELLULAR CONVECTION WITH ANY SURFACE BASED CELLS. MORE ORGANIZED CONVECTION IS POSSIBLE LATER TONIGHT DEPENDING ON HOW NEBRASKA CONVECTION EVOLVES. IZZI && .AVIATION... 0Z AVIATION DISCUSSION WILL BE ISSUED SHORTLY... && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...HEAT ADVISORY ALONG AND WEST OF A COLE CAMP...TO STOCKTON...TO CASSVILLE LINE THROUGH TONIGHT. .KS...HEAT ADVISORY ALL ZONES THROUGH TONIGHT. WFO SGF
Hazardous weather outlook, Jul 20, 12:57 PM CDT, 5 hours 2 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1257 PM CDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: HEAT INDEX VALUES OF 100 TO 110 DEGREES ISOLATED THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE QUARTER SIZED HAIL AND WIND GUSTS IN EXCESS OF 60 MPH. AREAS AFFECTED AND TIMING: HIGH HEAT INDEX VALUES GENERALLY WEST OF A OSAGE BEACH...TO MARSHFIELD...TO BRANSON LINE THIS AFTERNOON AND DURING THE EVENING HOURS. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS THIS EVENING AND OVERNIGHT...WITH THE BEST CHANCE GENERALLY ALONG AND WEST OF A STOCKTON TO BRANSON LINE. DISCUSSION: AFTERNOON TEMPERATURES WILL RISE INTO THE MIDDLE AND UPPER 90S ACROSS EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI. THESE TEMPERATURES...COMBINED WITH DEWPOINTS IN THE MIDDLE 70S...WILL PRODUCE HEAT INDICES OF 105 TO 110 DEGREES ALONG AND WEST OF AN OSCEOLA TO NEOSHO LINE. THE REMAINDER OF THE REGION CAN EXPECT HEAT INDEX VALUES RANGING FROM 100 TO 105 DEGREES. A LOW-LEVEL JET WILL DEVELOP ACROSS SOUTHWEST MISSOURI TONIGHT. WITH AN UNSTABLE ATMOSPHERE IN PLACE...CONVERGENCE ON THE NOSE OF THIS JET MAY TRIGGER SOME THUNDERSTORMS MAINLY LATE THIS EVENING AND OVERNIGHT. STORMS ARE EXPECTED TO BE ISOLATED OR WIDELY SCATTERED IN NATURE...AS VERY WARM MID-LEVEL TEMPERATURES WILL LIMIT WIDESPREAD DEVELOPMENT. SIGNIFICANT DIRECTIONAL WIND SHEAR OVER THE AREA WILL HELP TO ORGANIZE ANY STORMS WHICH DO FORM...INCREASING THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OZARKS REGION MONDAY NIGHT INTO TUESDAY MORNING AS THE LAST IN A SERIES OF UPPER LEVEL DISTURBANCES INTERACTS WITH A STATIONARY FRONT THAT WILL BE IN PLACE OVER THE AREA BY LATE MONDAY. .SPOTTER INFORMATION STATEMENT... DUE TO THE EXPECTED ISOLATED NATURE OF ANY SEVERE WEATHER... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT...BUT MAY BE REQUIRED IN LATER OUTLOOKS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF SAW
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:31 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 59 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.